Document Type: CASE REPORT

Authors

1 The Department of Orthopedics, Urmia University of Medical Sciences, Urmia, Iran

2 The Department of Surgery, Urmia University of Medical Sciences, Urmia, Iran

Abstract

 We report a case of Nicolau syndrome in a 15 months old girl following of an intramuscular injection of penicillin 6.3.3 in her left buttock. This case is unique because she developed compartment syndrome in her left calf far from her injection site. Her toe’s tips gangrened in the course of her ailment. We hypothesized that the compartment syndrome might be produced by a probable intra-arterial injection that had produced embolic obstruction of the small and medium size arteries in her leg or a probable perineural or periarteial injection had produced secondary sympathetic stimulation, extensive vasospasm, compromised microcirculation and the development of compartment syndrome.

Keywords

  1. De Sousa R, Dang A, Rataboli PV. Nicolau syndrome following intramuscular benzathine penicillin. J Postgrad Med. 2008; 54(4):332- 4.
  2. Luton K, Garcia C, Poletti E, Koester G. Nicolau Syndrome: three cases and review. Int J Dermatol. 2006; 45(11):1326- 8.
  3. Noaparast M, Mirsharifi R, Elyasinia F, Parsaei R, Kondori H, Farifteh S. Nicolau syndrome after intramuscular benzathine penicillin injection. Iran J Med Sci. 2014; 39(6):577- 9.
  4. Nischal KC, Basavaraj HB, Swaroop MR, Agrawal DP, Sathyanarayana BD, Umashankar NP. Nicolau Syndrome: An Iatrogenic Cutaneous Necrosis. J Cutan Aesthet Surg. 2009; 2(2): 92–5.
  5. Senel E. Nicolau syndrome as an avoidable complication. J Family Community Med. 2012; 19(1):52- 3.
  6. Senel E. Nicolau Syndrome: A Review of the Literature. Clinical Medicine Insight: Dermatology. 2010:3:1-4. Available from: http://connection.ebscohost.com/c/articles/50675695/nicolau-syndrome-review-literature.
  7. Palmer BV, Mercer JL. Anterior tibial compartment syndrome following femoral artery perfusion. Thorax. 1973; 28(4):492- 4.